Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

A unified solution of several classical hydrodynamic stability problems


Author: Isom H. Herron
Journal: Quart. Appl. Math. 76 (2018), 1-17
MSC (2010): Primary 76E05; Secondary 47B25, 47N50
DOI: https://doi.org/10.1090/qam/1489
Published electronically: October 31, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The longstanding problems of the linear stability of plane Couette flow and circular pipe flow (to axisymmetric disturbances) are solved by operator theory. It is shown simply that both are stable for all Reynolds numbers and wave numbers. The proof is based on the von Neumann extension of a semi-bounded symmetric operator and the notion of a square root of an unbounded positive definite selfadjoint operator. The use of the latter operator representation is new for this type of hydrodynamic stability problem. It is made clear how the method will apply in other problems with a similar structure such as the planar stability of Couette flow between rotating coaxial cylinders and parabolic Poiseuille flow.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 76E05, 47B25, 47N50

Retrieve articles in all journals with MSC (2010): 76E05, 47B25, 47N50


Additional Information

Isom H. Herron
Affiliation: Department of Mathematical Sciences, Rensselaer Polytechnic Institute, Troy, New York 12180
Email: herroi@rpi.edu

DOI: https://doi.org/10.1090/qam/1489
Keywords: Hydrodynamics, stability, operator theory
Received by editor(s): September 2, 2015
Published electronically: October 31, 2017
Article copyright: © Copyright 2017 Brown University

American Mathematical Society